Vol. 4, No. 3-4, 2016

Download this article
Download this article For screen
For printing
Recent Issues
Volume 12, Issue 2
Volume 12, Issue 1
Volume 11, Issue 4
Volume 11, Issue 3
Volume 11, Issue 2
Volume 11, Issue 1
Volume 10, Issue 4
Volume 10, Issue 3
Volume 10, Issue 2
Volume 10, Issue 1
Volume 9, Issue 4
Volume 9, Issue 3
Volume 9, Issue 2
Volume 9, Issue 1
Volume 8, Issue 4
Volume 8, Issue 3
Volume 8, Issue 2
Volume 8, Issue 1
Volume 7, Issue 4
Volume 7, Issue 3
Volume 7, Issue 2
Volume 7, Issue 1
Volume 6, Issue 4
Volume 6, Issue 3
Volume 6, Issue 2
Volume 6, Issue 1
Volume 5, Issue 3-4
Volume 5, Issue 2
Volume 5, Issue 1
Volume 4, Issue 3-4
Volume 4, Issue 2
Volume 4, Issue 1
Volume 3, Issue 4
Volume 3, Issue 3
Volume 3, Issue 2
Volume 3, Issue 1
Volume 2, Issue 2
Volume 2, Issue 1
Volume 1, Issue 2
Volume 1, Issue 1
The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
ISSN (electronic): 2325-3444
ISSN (print): 2326-7186
Author index
To appear
Other MSP journals
On stochastic distributions and currents

Vincenzo Capasso and Franco Flandoli

Vol. 4 (2016), No. 3-4, 373–406

In many applications, it is of great importance to handle random closed sets of different (even though integer) Hausdorff dimensions, including local information about initial conditions and growth parameters. Following a standard approach in geometric measure theory, such sets may be described in terms of suitable measures. For a random closed set of lower dimension with respect to the environment space, the relevant measures induced by its realizations are singular with respect to the Lebesgue measure, and so their usual Radon–Nikodym derivatives are zero almost everywhere. In this paper, how to cope with these difficulties has been suggested by introducing random generalized densities (distributions) á la Dirac–Schwarz, for both the deterministic case and the stochastic case. For the last one, mean generalized densities are analyzed, and they have been related to densities of the expected values of the relevant measures. Actually, distributions are a subclass of the larger class of currents; in the usual Euclidean space of dimension d, currents of any order k {0,1,,d} or k-currents may be introduced. In this paper, the cases of 0-currents (distributions), 1-currents, and their stochastic counterparts are analyzed. Of particular interest in applications is the case in which a 1-current is associated with a path (curve). The existence of mean values has been discussed for currents too. In the case of 1-currents associated with random paths, two cases are of interest: when the path is differentiable, and also when it is the path of a Brownian motion or (more generally) of a diffusion. Differences between the two cases have been discussed, and nontrivial problems are mentioned which arise in the case of diffusions. Two significant applications to real problems have been presented too: tumor driven angiogenesis, and turbulence.

Dedicated to Lucio Russo, on the occasion of his 70th birthday

stochastic geometry, random distributions, random currents, mean geometric densities
Mathematical Subject Classification 2010
Primary: 28A75, 47B80, 60D05, 60H25, 46FXX, 52A22, 53C65
Received: 7 June 2016
Revised: 4 September 2016
Accepted: 24 October 2016
Published: 4 February 2017

Communicated by Raffaele Esposito
Vincenzo Capasso
ADAMSS and Department of Mathematics
University of Milan
Via Saldini 50
I-20133 Milano
Franco Flandoli
Department of Mathematics
University of Pisa
Largo Pontecorvo 5
I-56127 Pisa